New and losing my hair....

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Stacey Brimley
New Member


Date Joined May 2009
Total Posts : 3
   Posted 9/6/2009 4:34 PM (GMT -7)   
Hey everyone, I'm 21 and I have been diagnosed with SLE two years ago. Since that time I had two flare ups each one happening in March. My most recent flare up involved low blood counts, a blood clot in my left calf and kidney involvement. I've been taking 60mg of prednisone tapered down to 10mg now (2nd time living with the moonface and watching it shrink.. my summer was basically ruined because of that and spent most of it hiding out sad ); warfarin 2.5mg/2.5mg/5mg alternate dosages and cellcept 1000mg to 500 mg/day. Until a few weeks ago i've  noticed that my hair has been falling out more than usual. The strands are rather thin and brittle. This has never happened to me before in my previous flare up. I suspect it is the cellcept but I'm not entirely sure because I was told warfarin can cause hair thinning, and also i've been reducing my dose of cellcept so why is this happening?! I'm soo frustrated.. I've got school starting soon and I don't know how to explain to people what is happening -- i'm not sure if people will understand my situation. I know its only hair but this is really hurting my self esteem. If the hair loss is due to medication, will it grow back? I'd hate for it to be permanent cry . Are there any home therapies/supplements to prevent this ?

aimsgirl16
Forum Moderator


Date Joined Jun 2008
Total Posts : 1469
   Posted 9/6/2009 5:38 PM (GMT -7)   
Hey Stacey! Welcome to HW! This is a great group of people who are very supportive and understanding! I hope you will stick around and let us get to know you. I am 21 and was diagnosed with SLE 2 years ago as well. I am so sorry anyone having to deal with this.
 
In Jan I started having Kidney involvement...They treated it with IV pred and 2000mg of cellcept. Then i was started on 80 mg of pred and have come down slowly since then. I also understand about hiding out. Prednisone can change your body so much! about the hair...yes, when I was on cellcept it thinned quite a bit. I can't answer your question about if it grows back or not because my newest treatment is really making it fall out but i am pretty sure it will come back! Another possibilty is the lupus flare could be what is making it thin out!
 
Are you on any other Lupus Meds? With the cellcept and prednisone both being pretty low, has me a little worried but that is great you are down to 10 mg! i know this is hard to do but keep your head high and try not to worry about the looks or remarks you MIGHT get...In my experience I haven't had too many people make rude comments and when they do, I turn around and make them feel horrible for it!

Amy

 

Systemic Lupus , lupus nephritis , and a lot of other stuff associated with Lupus!

Cytoxan, Prednisone, Lupron, Zofran, Mesna, Lisinopril,  Ambien, Flexeril, Ultram, Darvocet, Ferrious Sulfade, Calcium, Vitamin B12, Aspirin 81 mg, Vitamin C

The Old Normal is no more so I and we have to find a New Normal...

 


Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7019
   Posted 9/6/2009 10:59 PM (GMT -7)   
Yup, Cellcept can do some major hair thinning. I took it for about a year & a half -- hair got much thinner, but I don't think anyone but me and best friend noticed. After I stopped the Cellcept, it quit falling out pretty quickly...but stayed what seemed like the same for several months. Now, about a year & a half later, it feels back to normal.

I just tried to remind myself how lucky I was -- it is just hair thinning out, it's not loosing a limb or something totally life-changing.

Hang in there -- and nothing wrong with saying "I have an as-yet-unidentified illness that gives me <list symptoms, including med side effects>. Then if I felt up to it, I'd be tempted to tell them I don't know if it's contagious or not!

Hope you feel better soon
Lynnwood, Lupus & Sjogren's Moderator
Life is far too important to be taken seriously. - Oscar Wilde, 1882


Stacey Brimley
New Member


Date Joined May 2009
Total Posts : 3
   Posted 9/7/2009 3:22 PM (GMT -7)   
I'm not taking any other medications for lupus besides the ones i mentioned. My rheumy suggested plaquenil in the past but I refused. I will be off the cellcept in a few months and then i'll be taking imuran in its place for how long i dont know. I've been feeling really good since my flare up. its just dealing with the cosmetic issues associated with the meds. Thanks for all ur support/advice, this forum makes me feel really comfortable with who i am and how to deal with things! I'll try to keep my spirits high!!

notsosicklygirl
Forum Moderator


Date Joined Dec 2008
Total Posts : 14149
   Posted 9/7/2009 5:42 PM (GMT -7)   
I lost major hair on my UC meds last year. It is growing back now but I had way too much hair so I was thankful for the loss. I have seen a lot of people on the UC board recommend Biotin. I have been taking it myself but as I said, my hair stopped falling out a few months ago (before I started the biotin) and it's growing back. I don't know if the hairloss was due to the drugs or if I was just losing hair for no reason but I lose about 1/4th of my hair. Maybe try the Biotin, it's not expensive.
Diagnosed with mild proctitis in March 2007: Treated with Canasa (as needed)
Horrible relapse: August 08 - December 08: Began treating with Asacol 400mg (9/day) + Canasa 2x/day - Anemic
Canasa nightly + Asacol (9/day) + Probiotics + Iron
 


DJISIS
New Member


Date Joined Sep 2009
Total Posts : 3
   Posted 9/9/2009 11:30 AM (GMT -7)   
Hello every one. My name is Denise I was just diagnosed with Lupus at the age of 33. I already have been diagnosed with Hypercogualbilty (blood clotting disorder),and Raynauds Phenomena. My hair started falling out about 6 months ago. I started taking GNC's hair nails and skin and it helps so much. the parts that were totally bald have started to grow back. Still not at the rate of it falling out, but at least it is something. I have been thinking of getting hair extensions but still wounder if they to would fall out. I wounder to if it is the meds or the Lupus. I am also reading a book A Patient- Expert walks you through everything you need to learn and do the first year Lupus. So far this book has really helped me understand my symptoms and coup with my diagnose.

suetoo
Regular Member


Date Joined Jan 2006
Total Posts : 395
   Posted 9/9/2009 11:51 AM (GMT -7)   
Hi! Stacey and everyone,
My hair loss was primarily due to high antithyroid antibodies, Hashimoto's Thyroiditis, (inspite of "low-normal" thyroid labs), that was diagnosed just before lupus was. Taking levothyroid helped immensely. Plaquenil was one of the first meds I was given, and I am grateful for minimal gastric effects, because it helps my joint pain so much.
Welcome to our chats,
hugs,
suetoo

God knows, even if I don't....
CNS Lupus 2005, APS, Hashimoto's Thyroiditis
Meds: Plaquenil, Neurontin, Thyroid, Piroxicam, Aspirin, Atenolol and Norvasc, Prednisone 5mg daily and Paxil, Ambien every night.

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 1:45 PM (GMT -7)
There are a total of 2,733,103 posts in 301,081 threads.
View Active Threads


Who's Online
This forum has 151235 registered members. Please welcome our newest member, johndoss.
373 Guest(s), 18 Registered Member(s) are currently online.  Details
Tabular14, 81GyGuy, amnmaddox, mikeb2308, Milenita, Hungrydude, Tick41, Starlight*, rocckyd, LG13, jabele, Mexlyme, Bookjunkie19, ks1905, omar brarou, Dan0, Meshawmama, k07


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer